Texas, 2013

High Wind in Texas, December 21, 2013

December 21, 2013 · NWS MAF · 3 events in 2 counties and zones

Strong west to northwest winds on the backside of a passing upper trough resulted in high winds across portions of West Texas.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong west to northwest winds on the backside of a passing upper trough resulted in high winds across portions of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 21, 4:07 AM MST, 2 hours 47 minutes earlier.

Area forecast discussion, Dec 21, 4:07 AM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
507 AM CST Sat Dec 21 2013

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Low clouds and fog will be swept eastward early this morning as
westerly winds begin to increase at the base of a passing upper
trough.  Sustained winds of 25 to 35kt will be common at all TAF
sites by 21/18Z, then last through the afternoon.  Clouds will
redevelop under the trough, but any ceilings will be VFR like the
rest of the forecast period.  67

&&

.PREV DISCUSSION... /ISSUED 356 AM CST Sat Dec 21 2013/

Numerous showers and a few thunderstorms were still occurring
across the eastern Permian Basin early this morning. Elsewhere,
shower activity was more scattered. It is also cold enough this
morning for the rain to change over the snow in the Guadalupe
Mountains above about 5000 ft. We could see a couple of inches of
snow in the peaks before precipitation ends later this morning.
The upper low that brought widespread rainfall totals over 1" in
the past 24 hrs is beginning to lift north over the El Paso area.
Dry air is filling in and spreading north on the south side of the
upper low. This will end most of the precipitation except near and
just north of the low. Will carry a rain/snow mix today for the
Guadalupe Mountains and just showers for SE NM as temps should
remain too warm there for any frozen precip. It is not out of the
question to see a little snow mix in around Tatum or Artesia, but
think the chance is too small to mention in the forecast.

Winds will also be on the increase today as an upper jet and a tight
pressure gradient develops on the southern side of the upper low.
Models indicate 40-50 kt sustained westerly winds over the Guadalupe
and Davis Mountains today. Stronger winds are already beginning to
develop this morning so will begin the High Wind Warning with this
forecast issuance and keep the same locations. Strong winds will
also overspread the plains later this morning so have issued a
Wind Advisory for areas west of a line from Hobbs to Midland to
Sanderson. Winds should greatly diminish around sunset in the
plains as the sfc pressure gradient relaxes. Stronger winds may
persist in the mountains until around midnight before decreasing.

Temperatures will be tricky today with the westerly downsloping
winds fighting lower thicknesses and clouds. Have gone with a blend
of the lower MAV/ECS and the higher MET for todays highs. A cold
front will cross the region tonight with colder, but calmer
conditions expected for Sunday. Temperatures will moderate Monday
and Tuesday before another front moves through Christmas Day. This
will keep temperatures below normal through the end of the week with
dry conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 53  31  43  27  /  20   0   0   0
BIG SPRING TX              56  33  45  27  /  20  10   0   0
CARLSBAD NM                52  35  43  24  /  30   0   0   0
DRYDEN TX                  64  41  57  32  /  10   0   0   0
FORT STOCKTON TX           59  38  49  30  /  10   0   0   0
GUADALUPE PASS TX          41  30  41  30  /  30   0   0   0
HOBBS NM                   49  28  43  24  /  30  10  10   0
MARFA TX                   48  29  48  19  /  10   0   0   0
MIDLAND INTL AIRPORT TX    55  32  44  26  /  10   0   0   0
ODESSA TX                  56  32  44  27  /  10   0   0   0
WINK TX                    56  34  46  26  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY from 8 AM this morning to 5 PM MST this afternoon
     FOR THE FOLLOWING ZONES... Central Lea County...Eddy County
     Plains...Southern Lea County.

     HIGH WIND WARNING until 11 PM MST this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

TX...WIND ADVISORY from 9 AM this morning to 6 PM CST this evening
     FOR THE FOLLOWING ZONES... Andrews...Big Bend Area...
     Crane...Ector...Loving...Marfa Plateau...Midland...Pecos...
     Reeves County and Upper Trans Pecos...Terrell...Upton...
     Ward...Winkler.

     HIGH WIND WARNING until Midnight CST /11 PM MST/ tonight FOR THE
     FOLLOWING ZONES... Davis/Apache Mountains Area...Guadalupe
     Mountains...Van Horn and Highway 54 Corridor.

&&

67/29
Hazardous weather outlook, Dec 21, 2:47 AM MST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 AM CST SAT DEC 21 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
347 AM CST SAT DEC 21 2013 /247 AM MST SAT DEC 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WESTERLY WINDS OF 40 TO 50 MPH ARE EXPECTED IN THE GUADALUPE AND
DAVIS MOUNTAINS TODAY, ALONG WITH GUSTS AS HIGH AS 75 MPH.  SOME OF
THESE STRONGER WINDS WILL ALSO AFFECT THE VAN HORN AND HIGHWAY 54
CORRIDOR.  A HIGH WIND WARNING IS IN EFFECT FOR ALL OF THESE AREAS
TODAY AND INTO THIS EVENING.

WESTERLY WINDS OF AT LEAST 25 TO 35 MPH, AND GUSTS AS HIGH AS 50
MPH, WILL BE POSSIBLE FOR ALL LOCATIONS ALONG AND WEST OF A HOBBS
TO MIDLAND TO SHEFFIELD TO SANDERSON LINE FROM THIS MORNING
THROUGH THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 21, 6:54 AM MST to 11:22 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet

Strong westerly winds raked the Guadalupe Mountains through much of the day.

High Wind, Davis / Apache Mountains Area

When
December 21, 9:45 AM CST to 12:50 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
State Official

High winds occurred at McDonald Observatory.

High Wind, Guadalupe Mountains of Culberson County

When
December 21, 5:00 PM MST to 10:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481865, 481864, 481863.